Alert archive / California / Beach Hazards Statements in 2015
Beach Hazards Statement 19, NWS San Diego, CA
NWS San Diego, CA issued this beach hazards statement at Sep 11, 2015, 9:55 AM PDT for Orange County, California. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 11, 2015, 9:55 AM PDT (16:55 UTC)
- Expired
- Sep 11, 2015, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS San Diego, CA
County Orange County, CA
The radar
The Santa Ana Mts radar (KSOX), 20 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 4.9 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -327 J/kg
- Mixed-layer LCL
- 1643 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
553 WHUS46 KSGX 111655 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 955 AM PDT FRI SEP 11 2015 ...ELEVATED SURF AND STRONG RIP CURRENTS FOR ORANGE COUNTY BEACHES... .THE SOUTH-SOUTHEAST SWELL FROM FORMER HURRICANE LINDA WILL CONTINUE TO BRING ELEVATED SURF OF 4 TO 6 FEET AND STRONG RIP CURRENTS TO ORANGE COUNTY BEACHES TODAY. THE SWELL AND SURF WILL DIMINISH TONIGHT THROUGH SATURDAY MORNING. CAZ552-120300- /O.NEW.KSGX.BH.S.0019.150911T1655Z-150912T0300Z/ ORANGE COUNTY COASTAL AREAS- 955 AM PDT FRI SEP 11 2015 ...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A BEACH HAZARDS STATEMENT FOR ELEVATED SURF AND STRONG RIP CURRENTS...WHICH IS IN EFFECT UNTIL 8 PM PDT THIS EVENING. * WAVES AND SURF...4 TO 6 FEET WITH LOCALLY HIGHER SETS. * TIMING...THROUGH EARLY EVENING. SURF DIMINISHING TONIGHT. * IMPACTS...ELEVATED SURF AND STRONG RIP CURRENTS WILL CREATE DANGEROUS SWIMMING CONDITIONS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A BEACH HAZARDS STATEMENT FOR ELEVATED SURF MEANS THAT WAVES WILL BE HIGH ENOUGH TO CAUSE DANGER TO SWIMMERS IN THE WATER. ELEVATED SURF ALSO FREQUENTLY RESULTS IN STRONG RIP CURRENTS WHICH CAN DRAG PEOPLE AWAY FROM THE SHORE AND POSSIBLY RESULT IN DROWNING. ALWAYS SWIM NEAR A LIFEGUARD. && $$ HTTP://WWW.WEATHER.GOV/SANDIEGO HARRISON
1 follow-up statement
591 WHUS46 KSGX 120259 CFWSGX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE SAN DIEGO CA 759 PM PDT FRI SEP 11 2015 ...BEACH HAZARDS STATEMENT EXPIRES AT 8 PM... CAZ552-120400- /O.EXP.KSGX.BH.S.0019.000000T0000Z-150912T0300Z/ ORANGE COUNTY COASTAL AREAS- 759 PM PDT FRI SEP 11 2015 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM PDT THIS EVENING... SWELLS AND SURF ARE TRENDING LOWER...WITH RIP CURRENTS WEAKENING. $$ HTTP://WWW.WEATHER.GOV/SANDIEGO
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this beach hazards statement went out at Sep 11, 9:30 AM PDT, 25 minutes earlier.
Area forecast discussion, Sep 11, 9:30 AM PDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI SEP 11 2015
.SYNOPSIS...
MONSOON MOISTURE WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO
THE INLAND VALLEYS...MOUNTAINS AND DESERTS THIS AFTERNOON. MOISTURE
WILL DECREASE GRADUALLY OVER THE WEEKEND...AND ONSHORE FLOW WILL
GRADUALLY INCREASE...RESULTING IN THE THUNDERSTORMS BEING MORE
RESTRICTED TO THE MOUNTAINS AND DESERTS...ALONG WITH A SLOW COOLING
TREND. IT WILL MUCH COOLER WITH MARINE LAYER CLOUDS IN THE EARLY TO
MIDDLE PART OF NEXT WEEK AS A TROUGH OF LOW PRESSURE DIGS ALONG THE
WEST COAST. THERE COULD EVEN BE SOME RAINFALL TUESDAY OR WEDNESDAY
AS REMNANT MOISTURE FROM FORMER HURRICANE LINDA MOVES INTO SOUTHERN
CALIFORNIA DUE TO THE TROUGH. WARMER WEATHER WILL RETURN THE SECOND
HALF OF NEXT WEEK AS HIGH PRESSURE REBUILDS.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
SKIES WERE PARTLY CLOUDY THIS MORNING...ALL MID-LEVEL CLOUDS. A FEW
LIGHT SHOWERS WERE DETECTED BY RADAR IN SOUTHWESTERN SAN DIEGO
COUNTY AND THE COASTAL WATERS. 5 AM NKX SOUNDING SHOWED AN
IMPRESSIVE 1.87 INCHES OF PRECIPITABLE WATER...BUT...THE INSTABILITY
IS EVEN A LITTLE LESS THAN ON THURSDAY MORNING DUE TO VERY SLIGHT
COOLING BELOW 700 MB BUT A COUPLE OF CAPS ABOVE...ONE AT 575 MB AND
A RATHER STRONG ONE AT 450 MB. EVEN THE 6 AM YUMA SOUNDING SHOWED A
CAPE OF ONLY 474 J/KG. MID-LEVEL WINDS AT MIRAMAR HAVE INCREASED
AGAIN...15-25 KNOTS BETWEEN 650 AND 500 MB. REGARDING
THUNDERSTORMS...THE MOISTURE IS STILL SUFFICIENT...ESPECIALLY IN THE
700-500 MB LAYER...BUT MODEST INSTABILITY SHOULD KEEP ACTIVITY MORE
ISOLATED/SCATTERED. WITH FEWER CLOUDS THAN THURSDAY...WE SHOULD HAVE
BETTER ELEVATED HEATING OF THE MOUNTAIN SURFACES...SO BETTER
CONVECTION SHOULD OCCUR ALONG THE CRESTS...AND WRF SHOWS THE SURFACE
CONVERGENCE MORE OVER THE MOUNTAINS...VERSUS THE VALLEYS ON
THURSDAY. WITH MID LEVEL WINDS LIKELY MOVING THE CONVECTION TO THE
WEST AFTER FORMATION...A FEW CELLS COULD MOVE INTO THE FAR INLAND
VALLEYS. ALSO...WITH MID LEVEL WINDS AS THEY ARE...FLASH FLOOD
THREAT SHOULD BE JUST ISOLATED...SO NO FLASH FLOOD WATCH WILL BE
ISSUED FOR THIS AFTERNOON. THERE IS A CHANCE OF LOCALLY GUSTY WINDS
AND HAIL IF THE CONVECTION CAN PUNCH THROUGH BOTH CAPS. REGARDING
TEMPERATURES...IT WILL BE SLIGHTLY COOLER IN COASTAL/VALLEY AREAS
WITH THE ONSHORE FLOW STARTING TO DEVELOP...BUT PROBABLY A LITTLE
BIT WARMER IN THE MTNS/DESERTS DUE TO FEWER CLOUDS. IT WILL CONTINUE
TO BE HUMID IN COASTAL AREAS WITH THE SEA SURFACE TEMPERATURES
MOSTLY IN THE MID 70S.
MOISTURE WILL LOWER SOMEWHAT OVER THE WEEKEND...BUT A FEW
THUNDERSTORMS COULD STILL DEVELOP MAINLY OVER THE MOUNTAINS AND
DRIFT INTO THE DESERTS AS THE FLOW BECOMES MORE SOUTHWESTERLY. THE
COOLING TREND WILL ACCELERATE AS THE UPPER RIDGE OVER THE FAR
WESTERN US BECOMES REPLACES WITH A CLOSED LOW ALONG THE CALIFORNIA
COAST DUE TO THE REMNANTS OF LINDA. THAT CLOSED LOW COULD MAKE FOR
SOME INTERESTING WEATHER AROUND TUESDAY/WEDNESDAY AS A LONG WAVE
TROUGH MOVES FROM THE FAR NE PAC/GULF OF ALASKA TO THE WEST COAST
AND DIGS...AND MOISTURE FROM LINDA AT/BELOW 700 MB...WHICH NEVER
REALLY GOES AWAY DUE TO RELATIVE LACK OF WIND IN THOSE LAYERS GETS
PUSHED INTO SO-CAL WITH THE TROUGH. THIS COULD POTENTIALLY PRODUCE
STRATIFORM RAIN...WITH SOME OROGRAPHICS ON THE COASTAL SLOPES. EXACT
TIMING AND PRECIP AMOUNTS ARE UNCERTAIN...BUT 00Z ECM AND 06Z/12Z
GFS ALL HAVE SOME PRECIP IN OUR AREA. WILL ADD AT LEAST CHANCE POPS
TUE-WED IN THE AFTERNOON PACKAGE. AFTER THAT TROUGH PEAKS AROUND
WED...WE WILL BE BETWEEN A SOMEWHAT WESTWARDLY EXPANDING UPPER HIGH
OVER THE SOUTH-CENTRAL/SW US AND A CONTINUING LONG-WAVE TROUGH OVER
THE NE PAC AND PAC NW. IT APPEARS TEMPS WILL INCREASE SOME
LATE NEXT WEEK...BUT CONFIDENCE IS SOMEWHAT LOW THAT FAR OUT.
&&
.AVIATION...
111603Z...BKN-SCT CLOUDS AOA 15000 FT MSL WILL CONTINUE THROUGH
12/0000 UTC OVER SAN DIEGO COUNTY...SOUTHERN ORANGE COUNTY AND
SOUTHERN RIVERSIDE COUNTY...WITH HIGH CLOUDS CLEARING THEREAFTER.
THUNDERSTORMS POSSIBLE OVER THE MOUNTAINS...DESERTS AND VALLEYS
DURING THE 2000-12/0000 UTC TIME-PERIOD...WITH CLOUD BASES AROUND
9000 FT MSL AND CB TOPS TO 40000 FT MSL. THUNDERSTORMS COULD PRODUCE
SMALL HAIL...STRONG DOWNDRAFTS AND HEAVY RAIN LOCALLY REDUCING
VISIBILITY. THERE IS A SLIGHT CHANCE FOR SOME BKN-OVC LOW CLOUDS IN
THE 500-1500 FT MSL LAYER...BUT CONFIDENCE IN THIS OCCURRING IS VERY
LOW SO WILL NOT INCLUDE IN THE 18Z TAFS. OTHERWISE...UNRESTRICTED
VIS EXPECTED THROUGH SATURDAY MORNING.
&&
.MARINE...
903 AM...NO HAZARDOUS MARINE WEATHER IS EXPECTED THROUGH TUESDAY.
&&
.BEACHES...
903 AM...LATEST BUOY REPORTS SHOW THAT THE SOUTH-SOUTHEAST SWELL IS
STARTING TO COME DOWN THIS MORNING...AS IT IS NOW AT AROUND 3-4
FEET/10-11 SECONDS OVER THE NEARSHORE WATERS. THE ENERGY FROM THE
SWELL IS STILL ENOUGH TO PRODUCE SOME 4 TO 6 FOOT SURF AND STRONG
RIP CURRENTS TODAY IN ORANGE COUNTY...WITH LOWER SURF AND LONGSHORE
CURRENTS IN SAN DIEGO COUNTY. THE SWELL WILL CONTINUE TO LOWER TODAY
INTO EARLY TOMORROW...WITH SURF SUBSIDING AS WELL. NO OTHER
SIGNIFICANT SWELLS ARE ON THE HORIZON.
&&
.SKYWARN...
SKYWARN ACTIVATION IS NOT REQUESTED AT THIS TIME...BUT MAY BE NEEDED
THIS AFTERNOON FOR SAN BERNARDINO...RIVERSIDE...AND SAN DIEGO COUNTIES.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HEAT ADVISORY UNTIL 6 PM PDT THIS EVENING FOR ORANGE COUNTY
INLAND AREAS-SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-
THE INLAND EMPIRE-SAN DIEGO COUNTY COASTAL AREAS-SAN DIEGO
COUNTY VALLEYS-SANTA ANA MOUNTAINS AND FOOTHILLS.
PZ...NONE.
&&
PUBLIC...MAXWELL
AVIATION/MARINE/BEACHES...HARRISONNearby
Beach Hazards Statements in California, 2015Every beach hazards statement in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.